Logo of Pediatric Ophthalmology Consultants, Miami, Florida

3200 SW 60 Ct.
Suite 103
Miami, FL 33155
Phone: 305-662-8390
Fax: 305-661-7862

Itchy Red Eyes

The inside of the eyelids and the surface of the eye respond to irritation by becoming red, swollen with tears and mucous discharge. If the irritant produces release of immune cells, the reaction is called an allergic process and is accompanied by itching. One person might be more sensitive than another to certain irritants or allergens. One person might be more sensitive at one time than another. That is why there is such a variation in allergic reactions.

There are several degrees of allergic response of the eyes. Treatment is directed to the degree of response, with the purpose of providing relief in the simplest, safest, most convenient and cost effective manner.

Redness and itching on some days, with minimal tearing mark the initial allergic response. Seasonal presentation is common. Nose irritation and sneezing may accompany the eye symptoms. Treatment is cool or cold compresses to prevent rubbing. A damp cloth kept in the refrigerator is an easy way to provide cool compresses. An antihistamine/decongestant drop also is helpful. There are many brands available over the counter. Some examples are Vasocon A, Naphcon A.

Mid level degrees of allergic response presents daily itching and burning of eyes, excess tearing and redness, worse in the afternoons. Some degree of sensitivity to light is common. Treatment is the cool compresses as above and a daily drop to prevent the release of the allergic chemicals inside the eyelids. The drops must be used on a regular basis to prevent the release of the chemicals inside the lids. It takes several days for the effect of the drop to build. The effect disappears when the drops are stopped. Drops should be continued until seasonal change of climate. Examples of such prescription medicines are Elestat, Patanol, and Zaditor

Severe degrees of reaction cause changes in the structures of the eyelids and can be sight threatening. These reactions are treated with prolonged topical steroid medicines and systemic medicines. Prolonged use of topical steroids carries the risk of glaucoma, cataracts and visual losses.

American Academy of Ophthalmology
The Eye M.D Association